I haven't posted in quit some time. I am the one that had the problems with nursing homes and the way they pick and choose patients when my father was in need of rehab. Well, it was in our estimation that the nursing home he did end up in after another 39 days in the hospital has now contributed to his death.
Dad was in a nursing home for rehab and ended up being taken to the ER with CHF. After spending 39 days in the hospital and all the fluid being gone, his cardiologist said his heart was much better then he expected and he was ready for rehab again. He was discharged to another nursing home. After being there for 3 days, his condition started going downhill quickly. The doctor at the home said he was severley dehydrated and wanted him to go to the hospital for an IV. He was taken by ambulance and the ER said he was NOT dehydrated but had fluid around his lungs. They gave dad massive doses of lacix and sent him back to the nursing home the following day.
For 2 weeks we watched as my father could not hardly move. He was sleeping all the time, he lost his appetite, he loved to eat, would not drink anything. He complained of stomach pains, was bruising easily, pains in the back of his head, his dementia was intensifying, he started to hallucinate. They had no idea why this was happening.
One day my brother happened to be there while they were giving my father his medication. The nurse was crushing up my dads pills. My brother saw this and asked why she was crushing his pills. She said we do that with all the patients, it makes it easier for them to swallow. My dad was on Depakote ER for seizures, and right across the top of the card in bold letters it reads DO NOT CRUSH! They were pumping him with 1000 milligrams of this time released medication every day in a crushed form for 2 weeks before my brother caught them. After researching the side effects of Depakote, my dad had the majority of the symptoms of overdose. All the nursing home could do was apologize for their mistake.
On December 9th, my father was having severe chest pains. The doctor at the home said she thought is was bronchitis, and started treating him for it. On December 11th we received a phone call that my fathers blood count had dropped and the dr. felt he should go to the hospital for a blood transfusion. He was taken to the ER, and we then found out that my father had had a heart attack.
He was admitted to the hospital, and still would not eat or drink. What little food or liquid he did take in would make him start choking and coughing. He was still sleeping all day and up at night. He was having anxiety attacks and bad mood swings. He barely paid attention when you were talking to him. Basically just stared into space. They removed the heart monitors after 3 days and said he didn't need them anymore. We had signed a DNR order because we knew he wasn't going to get any better and we did not want him to suffer.
December 16th at 5:30am we received a phone call from the hospital telling us my dad had passed away at 5:18am. We requested an autopsy be done because of this Depakote episode. There was no other reason my father would have failed so quickly the way he did. He was up walking with his walker when he was admitted to the nursing home for rehab and was eating and drinking with no problems at all. He was happy and alert. In 3 days his entire life went downhill after being there. The doctors at the hospital told us he died of aspiration. They tried to talk us out of an autopsy saying it wasn't necessary at his age. We still wanted one done.
That afternoon I received a call from the Medical Examiner telling me they were going to handle my father case and would supeona his medical records from the nursing home and hospital. They called me yesterday with the results.
My father had died of a heart attack. Being that the hospital removed the heart monitors saying his heart was fine, they were clueless. He had a blocked artery in his heart and one heart muscle that was not functioning at all. The hospital couldn't see this when he was in there and had numerous tests done? There was damage to his liver and lungs, which the examiner told me was caused from pressure from his heart not working properly. The pancreas and liver, and heart are the 3 major organs that are affected by Depakote. The examiner said he could not find any traces of Depakote in my fathers stomach but they were sending it out for further research. It had already been 5 days from the time my brother caught them crushing the pills to the time my father had his autopsy. My gut feeling is they discontinued giving him the Depakote all together because they couldn't get him to swallow the pill whole, but made us think they were still giving it to him. The medical examiner also said that there were signs my father may have suffered another stroke. This would happen with the Depakote either not being given or being crushed because it then goes into the stomach instead of being released properly and it will not do what it's supposed to do which is stop seizures.
All these conflicting stories, have triggered us to hire a lawyer for a mal practice suit. Administering medication wrong which probably caused his decline in health. Wrongful diagnosis by the hospital about his heart. The cause of death logged by the hospital and what the medical examiner said being two different stories.
My poor father had to suffer in the last 2 weeks of his life, due to a cardiologist that said he was ready for discharge and a nursing home that poisoned him with medication.
Had the medical examiner not felt that there was something suspicious in his medical records from the hospital, they would have given the pathology department at the hospital the ok to do my fathers autopsy. Being that the Medical Examiners office took his case and called me hours after the autopsy was complete, leads me to believe my fathers death was expedited due to neglect and error.
I miss my father so much already. Staying home this past year to help my brother take care of him brought our family close. I'm glad I was able to spend an entire year devoted to my father and his care. I am so angry at this end result. It should have never happened this way.